Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS Dodge City, KS

October 19, 2005Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Oct 19, 2005, 6:17 PM CDT for Rush County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2005, 6:17 PM CDT (23:17 UTC)
Expired
Oct 19, 2005, 6:35 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 192318
SVRDDC
KSC165-200000-
/O.NEW.KDDC.SV.W.0274.051019T2317Z-051020T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT WED OCT 19 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSH COUNTY IN CENTRAL KANSAS.

* UNTIL 700 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR RUSH CENTER...MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN RUSH COUNTY...
  RUSH CENTER...
  TIMKEN...
  OTIS...
  LORETTA...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND 
LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3846 9943 3835 9932 3835 9903 3868 9903
      3869 9921

$$

18
1 follow-up statement
000 
WWUS53 KDDC 192335
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT WED OCT 19 2005

KSC165-192345-
/O.CAN.KDDC.SV.W.0274.000000T0000Z-051020T0000Z/
RUSH KS-
635 PM CDT WED OCT 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSH COUNTY HAS BEEN
CANCELLED...

AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT 
WEDNESDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3846 9943 3835 9932 3835 9903 3868 9903
      3869 9921

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 1:59 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Oct 19, 1:59 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT WED OCT 19 2005

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE IS IN THE FIRST PERIOD WITH RESPECT TO
CONVECTION...SOME SVR...AS THE UPPER LOW MOVES ACROSS SOUTHWEST
KANSAS.

18Z SURFACE ANALYSIS SHOWS A STATIONARY FRONT EXTENDING FROM AROUND
BARBER COUNTY WEST SOUTHWESTWARD TO THE OKLAHOMA PANHANDLE.  MID
LEVEL SYNOPTIC DRY INTRUSION HAD ENCOMPASSED MUCH OF THE CENTRAL AND
WESTERN CWA MOST OF THE DAY SO FAR.  THIS HAS ACTUALLY ALLOWED
INSOLATION NORTH OF THE FRONT...HELPING TO SLOW THE COLD FRONT DOWN
IN THE SOUTHWEST...ALONG WITH THE DYNAMIC PRESSURE FALLS IN ADVANCE
OF THE LOW.  TRIPLE POINT SETTING UP NICELY IN THE CENTRAL OKLAHOMA
PANHANDLE, AND THIS AREA IS ALSO WHERE LOW LEVEL THETA-E AXIS IS
NOSING UP TOWARDS.  LATEST 1KM VISIBLE SHOWS TCU DEVELOPING IN
OKLAHOMA PANHANDLE AS OF 1830 UTC.  ONGOING AXIS OF ELEVATED
CONVECTION FROM STAFFORD TO MEDICINE LODGE WILL CONTINUE TO SHIFT
EASTWARD, ALTHOUGH THERE CONTINUES TO BE DEVELOPMENT OF ELEVATED
SHOWERS AND THUNDERSTORMS BACK WESTWARD TOWARDS NESS CITY TO DODGE
CITY TO ASHLAND.

IMPRESSIVE INSTABILITY IS PRESENT NORTH OF THE SURFACE FRONT.  H8
CAPE OF AROUND 800 TO 1000 J/KG WILL AUGMENT THE REGION OF GREATEST
THETA-E DECREASE IN THE H6-H7 LAYER FOR FAIRLY VIGOROUS CONVECTION.
LARGE HAIL WILL CERTAINLY BE A POSSIBILITY AS FAR NORTH AS ULYSSES
TO CIMARRON TO JETMORE TO LARNED THROUGH 03Z.  THE UPPER LOW WILL
CONTINUE TO BE ON THE MOVE, AND THE BULK OF THE CONVECTIVE ACTIVITY
WILL BE EXITING THE CENTRAL AND EASTERN CWA AFTER 06Z.  WILL KEEP
THE CATEGORICAL POPS GOING IN THE CENTRAL AND EASTERN ZONES, MAINLY
CENTERED AROUND THE 22Z TO 02Z TIME FRAME.

COLD ADVECTION WILL BE IN FULL FORCE OVERNIGHT AND TOMORROW.  THE
COLD ADVECTION AND RESIDUAL WRAP AROUND MOISTURE WILL CONTRIBUTE TO
LOW STRATUS CLOUDS, PARTICULARLY IN THE NORTHEASTERN ZONES EARLY
TOMORROW.  HIGHS WILL STRUGGLE TO REACH 60 NEAR HAYS WITH SOME NEAR
70F READINGS IN THE FAR SOUTHWEST TOWARDS ELKHART.  LIGHT WINDS
TOMORROW NIGHT WITH A FEW HIGH LEVEL CLOUDS WILL ALLOW TEMPS TO DROP
DOWN WELL INTO THE LOWER 40S.  MUCH THE SAME FOR FRIDAY WITH
CONTINUED SURFACE RIDGING IN PLACE AS NORTHWEST FLOW IN THE MID AND
UPPER LEVELS BEGINS TO AMPLIFY MORE.

DAYS 3-7...

MODELS AND ENSEMBLES NOW CLUSTERING AROUND THE SOLUTION OF BRINGING
A COLD CLOSED UPPER LOW SOUTH FROM CANADA INTO THE EASTERN 2/3RDS OF
THE CONUS THIS WEEKEND. THEREFORE SIGNIFICANTLY COLDER WEATHER AT
LEAST INTO TUESDAY OF NEXT WEEK. EXPECT THE MODELS TO HAVE THEIR
USUAL BIAS OF LIFTING THE LOW OUT TOO SOON SO WILL MAINTAIN THE COOL
TEMPERATURES THROUGH DAY SEVEN FOR NOW. GOING GRIDS HAVE THIS IN
HAND AND WILL NEED ONLY SOME COSMETIC TWEAKS TO MATCH OUR
NEIGHBORS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  63  41  66 /  80   0   0   0
GCK  43  64  38  66 /  80   0   0   0
EHA  43  68  40  68 /  50   0   0   0
LBL  44  66  41  68 /  80   0   0   0
HYS  42  60  41  64 /  90   0   0   0
P28  48  61  43  67 /  90   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, Oct 19, 5:11 AM CDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT WED OCT 19 2005

KSZ065-066-076>081-085>090-201000-
BARBER-CLARK-COMANCHE-EDWARDS-FORD-GRAY-HASKELL-KIOWA-MEADE-PAWNEE-
PRATT-SEWARD-STAFFORD-STEVENS-
511 AM CDT WED OCT 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THIS THIS AFTERNOON.  THERE
IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS SOUTH OF A LIBERAL TO
LARNED LINE, BETWEEN 4 PM AND 11 PM CDT.  THE MAIN HAZARD FROM
THESE STORMS WILL BE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING, SOUTH OF A
LIBERAL TO LARNED LINE.

KSZ030-031-043>046-061>064-074-075-084-201000-
ELLIS-FINNEY-GRANT-HAMILTON-HODGEMAN-KEARNY-LANE-MORTON-NESS-RUSH-
SCOTT-STANTON-TREGO-
511 AM CDT (411 AM MDT) WED OCT 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT.  AT THIS TIME, IT DOES NOT APPEAR AS IF ANY STORMS WILL
REACH SEVERE LIMITS.  RAINFALL WILL AVERAGE FROM A HALF INCH TO AN
INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12/24

In the hours before

Local storm report, Oct 19, 5:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             LARNED                  38.18N 99.10W
10/19/2005  1.00 INCH        PAWNEE             KS   TRAINED SPOTTER

&&

GRZYWACZ
Local storm report, Oct 19, 5:17 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             9 SSE JETMORE           37.96N 99.83W
10/19/2005  0.88 INCH        HODGEMAN           KS   PUBLIC

&&

GRZYWACZ
Local storm report, Oct 19, 5:21 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
521 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             6 NW SPEARVILLE         37.91N 99.83W
10/19/2005  1.25 INCH        FORD               KS   PUBLIC

&&

GERARD
Local storm report, Oct 19, 5:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             10 N WRIGHT             37.92N 99.89W
10/19/2005  1.25 INCH        HODGEMAN           KS   PUBLIC

0518 PM     HAIL             DODGE CITY              37.76N 100.01W
10/19/2005  1.00 INCH        FORD               KS   TRAINED SPOTTER

&&

GRZYWACZ
Local storm report, Oct 19, 5:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 S MINNEOLA            37.38N 100.01W
10/19/2005  2.00 INCH        CLARK              KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Oct 19, 6:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT WED OCT 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 SSW SUBLETTE          37.44N 100.87W
10/19/2005  1.00 INCH        HASKELL            KS   TRAINED SPOTTER

0500 PM     HAIL             3 S ENSIGN              37.61N 100.23W
10/19/2005  0.88 INCH        GRAY               KS   TRAINED SPOTTER

0547 PM     HAIL             MINNEOLA                37.44N 100.01W
10/19/2005  1.75 INCH        CLARK              KS   PUBLIC

0550 PM     HAIL             7 S SPEARVILLE          37.75N 99.75W
10/19/2005  0.75 INCH        FORD               KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 3:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade59 min
Oct 19, 3:37 PM CDTSevere Thunderstorm WarningDDCStafford23 min
Oct 19, 3:39 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Meade51 min
Oct 19, 3:50 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee40 min
Oct 19, 3:55 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward50 min
Oct 19, 4:12 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Pawnee34 min
Oct 19, 4:21 PM CDTSevere Thunderstorm WarningDDCFord39 min
Oct 19, 4:31 PM CDTTornado WarningDDCMeade29 min
Oct 19, 4:41 PM CDTSevere Thunderstorm WarningDDCGray44 min
Oct 19, 4:46 PM CDTTornado WarningDDCFord, Gray29 min
Oct 19, 4:54 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman36 min
Oct 19, 5:19 PM CDTSevere Thunderstorm WarningDDCFord41 min
Oct 19, 5:22 PM CDTSevere Thunderstorm WarningDDCHodgeman38 min
Oct 19, 5:32 PM CDTSevere Thunderstorm WarningDDCClark43 min
Oct 19, 5:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee63 min
Oct 19, 5:54 PM CDTSevere Thunderstorm WarningDDCFord36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.